Alert archive / Georgia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 30, 2013, 5:59 PM EST for Columbia County, Lincoln County, McDuffie County, Georgia; McCormick County, South Carolina. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 30, 2013, 5:59 PM EST (22:59 UTC)
- Expired
- Jan 30, 2013, 7:00 PM EST
- In force
- 61 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, McCormick County, SC
The radar
The Greer radar (KGSP), 117 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 30, 6:52 PM EST | TSTM WND DMG | 3 Ne Willington, SC | SEVERAL TREES DOWN ON FOSTER RD |
| Jan 30, 7:00 PM EST | TSTM WND DMG | 3 N Thomson, GA | TREES DOWN ALONG I-20 AND INTERSECTION WITH WASHINGTON RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 30, 5:45 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
514
WUUS52 KCAE 302259
SVRCAE
GAC073-181-189-SCC065-310000-
/O.NEW.KCAE.SV.W.0001.130130T2259Z-130131T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
559 PM EST WED JAN 30 2013
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
LINCOLN COUNTY IN EAST CENTRAL GEORGIA
NORTHWESTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 700 PM EST
* AT 556 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 28 MILES NORTHWEST OF MCCORMICK TO 36 MILES WEST
OF THOMSON...AND MOVING EAST AT 30 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THOMSON...LINCOLNTON
AND MCCORMICK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST THURSDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3365 8259 3366 8250 3382 8260 3387 8258
3387 8261 3398 8265 3397 8259 3401 8260
3408 8250 3407 8233 3398 8230 3402 8225
3398 8219 3399 8209 3394 8212 3392 8216
3389 8216 3343 8250 3344 8259 3361 8265
TIME...MOT...LOC 2258Z 276DEG 24KT 3417 8264 3357 8309
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 4:40 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jan 30, 4:40 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
440 PM EST WED JAN 30 2013
.SYNOPSIS...
HIGH PRESSURE HAS MOVED OFFSHORE AS STRONG WEATHER SYSTEM
WITH STRONG COLD FRONT MOVES TOWARD THE REGION. BOTH MOISTURE
AND WINDS WILL INCREASE WITH SHOWERS AND POSSIBLE THUNDERSTORMS
BY EARLY THIS EVENING. AFTER THE COLD FRONT PASSES TONIGHT...IT
WILL TURN SHARPLY COLDER. HIGHS THURSDAY WILL BE ALMOST 30 DEGREES
COLDER THAN TODAY. HIGH PRESSURE FRIDAY AND SATURDAY WILL PROVIDE
DRY CHILLY WEATHER WITH BELOW NORMAL TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
DEEP TROUGH TO THE WEST BECOMING NEGATIVELY TILTED WITH RESULTING
ENHANCEMENT OF UPPER LEVEL DIVERGENCE OVER THE SOUTHEAST AND LOWER
MISSISSIPPI VALLEY. THIS TROUGH WILL SHIFT EASTWARD ACROSS THE
MISSISSIPPI VALLEY AND PUSH A COLD FRONT INTO THE CAROLINAS EARLY
THIS EVENING. AHEAD OF THIS SYSTEM...MOISTURE FLUX WILL INCREASE
WITH GFS MODEL PWS INCREASING TO 1.60 INCHES. SIGNIFICANT 500MB
HEIGHT FALLS WILL PRECEDE THE UPPER TROUGH AS THE RIGHT ENTRANCE
REGION OF AN ASSOCIATED 150KT UPPER JET SHIFTS OVER THE SOUTHEAST
STATES WITH STRONG UPWARD LIFT...ALONG WITH A 70 KT 850MB JET
SHIFTING OVER THE CAROLINAS BY EARLY THIS EVENING. INSTABILITY
APPEARS TO BE LIMITED BUT WIND SHEAR WILL BE EXTREME AND THIS
LOOKS LIKE A CLASSIC HIGH SHEAR LOW CAPE (HSLC) ENVIRONMENT.
CURRENT RADAR AT 18Z SHOWING SHOWERS DEVELOPING WELL AHEAD OF THE
FRONT ACROSS SOUTH CENTRAL GEORGIA...EXPECT THESE
SHOWERS/THUNDERSTORMS TO PUSH INTO THE REGION BY EARLY THIS
EVENING. SOME OF THESE DISCRETE STORMS MAY TAKE ON SUPERCELL
CHARACTERISTICS GIVEN THE ENVIRONMENT. DUE TO THE STRONG WINDS AND
POTENTIAL FOR STRONG WINDS TO REACH THE SURFACE...A FEW GUSTS
ABOVE 40 MPH ARE POSSIBLE...SO WILL CONTINUE THE WIND ADVISORY.
ALL OF THESE FACTORS LEAD TO HIGH CONFIDENCE THAT THERE WILL BE A
LINE OF CONVECTION (QLCS) ALONG AND AHEAD OF THE FRONT THAT WILL
BE CAPABLE OF MIXING DOWN VERY STRONG WINDS TO THE SURFACE. SPC
CONTINUES TO OUTLOOK THE AREA IN A SLIGHT RISK FOR SEVERE WEATHER
WITH DAMAGING WINDS BEING THE MAIN THREAT. TIME FRAME IS MAINLY
DURING THE EVENING HOURS. WILL CONTINUE CATEGORICAL POPS FROM
WEST TO EAST DURING THE EVENING. PRECIPITATION AMOUNTS SHOULD BE
LIMITED BY SPEED OF THE SYSTEM BUT COULD SEE A QUARTER TO THREE
QUARTERS OF AN INCH ACROSS THE AREA.
COLD FRONT SHOULD PUSH EAST OF THE AREA BEFORE 06Z WITH SHOWERS
ENDING FROM WEST TO EAST. GUSTY WINDS WILL CONTINUE BEHIND FRONT
AS STRONG COLD ADVECTION DEVELOPS BY 09Z. TEMPERATURES MAY STAY UP
FOR A WHILE DUE TO MIXING BUT WITH COLD ADVECTION EXPECT
TEMPERATURES TO FALL INTO THE 40S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THURSDAY AND THURSDAY NIGHT...HIGH PRESSURE ALONG WITH DRIER AIR AND
STRONG COLD AIR ADVECTION WILL DOMINATING THE REGION THURSDAY AS THE
COLD FRONT MOVES FURTHER OFFSHORE. EXPECT THURSDAY TO BE SUNNY WITH
WESTERLY WINDS BETWEEN 10 AND 15 MPH AND HIGH TEMPERATURES IN THE
LOWER TO MIDDLE 50S. THURSDAY NIGHT WILL SEE THE APPROACH OF A POST
COLD FRONTAL TROUGH ASSOCIATED WITH A REINFORCING SHOT OF COLD AIR.
ALTHOUGH THE TROUGH WILL NOT CROSS THE REGION UNTIL FRIDAY WILL
EXPECT TO SEE SOME CLOUDINESS AHEAD OF THE TROUGH WHICH WILL WORK TO
KEEP TEMPERATURES UP SLIGHTLY. EVEN WITH THE PARTLY CLOUDY SKIES AND
WEAKENING COLD AIR ADVECTION OVERNIGHT LOWS WILL GENERALLY BE IN THE
UPPER 20S TO LOWER 30S.
FRIDAY AND FRIDAY NIGHT...POST COLD FRONTAL TROUGH WILL MOVE THROUGH
AROUND DAYBREAK WITH UPPER LEVEL TROUGH MOVING THROUGH DURING THE
MID MORNING. WITH THE PASSING OF THESE FEATURES ADDITIONAL DRIER AIR
WILL MOVE INTO THE REGION WITH MOSTLY CLEAR SKIES EXPECTED FOR THE
PERIOD. WITH NORTHWEST TO NORTH WINDS COLD AIR ADVECTION WILL REMAIN
ACROSS THE REGION WITH THE ADVECTION WEAKENING FRIDAY EVENING AS THE
HIGH BECOMES CENTERED OVER THE SOUTHEASTERN US. THIS WILL KEEP
TEMPERATURES BELOW NORMAL WITH DAYTIME HIGHS IN THE UPPER 40S TO
LOWER 50S WITH OVERNIGHT LOWS IN THE MIDDLE TO UPPER 20S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FEW CHANGES MADE TO THE LONG TERM FORECAST AS MODELS REMAIN IN GOOD
AGREEMENT WITH THE PATTERN REMAINING PROGRESSIVE. HIGH PRESSURE WILL
BE MOVING OFFSHORE ON SATURDAY AS A WEAK DISTURBANCE MOVES THROUGH
THE UPPER TROUGH AND CROSSES THE FORECAST AREA LATE SATURDAY
NIGHT/EARLY SUNDAY MORNING. HAVE REMAINED WITH DRY FORECAST AS
WESTERLY WINDS AND DOWNSLOPING WILL LIKELY LOWER CHANCES OF RAIN.
HIGH PRESSURE BUILDS IN FOR MONDAY AND TUESDAY WITH MOSTLY SUNNY
SKIES...HOWEVER WITH THE UPPER LEVEL TROUGH OVER THE AREA
TEMPERATURES WILL CONTINUE SLIGHTLY BELOW NORMAL. MODEL DIFFERENCES
BEGIN INCREASING TUESDAY NIGHT AND WEDNESDAY AS THE UPPER LEVEL
RIDGE TRIES TO BUILD BACK INTO THE EASTERN US. TEMPERATURES THROUGH
THE LONG TERM WILL BE SLIGHTLY BELOW TO NEAR NORMAL WITH DAYTIME
HIGHS GENERALLY IN THE MIDDLE 50S TO AROUND 60 AND OVERNIGHT LOWS IN
THE LOWER TO MIDDLE 30S.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
A STRONG COLD FRONT WILL CROSS THE TERMINALS THIS EVENING.
TURBULENCE IS LIKELY AHEAD OF THE FRONT WITH SOUTH WINDS GUSTING
TO AROUND 30 KTS. A FEW HIGHER GUSTS ARE POSSIBLE TOWARD 23Z.
SCATTERED SHOWERS NOW CROSSING THE MIDLANDS AND CSRA.
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS...POSSIBLY SEVERE
THUNDERSTORMS...WILL MOVE THROUGH THE REGION AFTER 22Z...AND
THREAT CONTINUES UNTIL FRONTAL PASSAGE AROUND 03Z-05Z.
VFR CONDITIONS THROUGH 22Z...THEN MVFR AS CONVECTIVE LINE/SHOWERS
MOVES THROUGH THE AREA THE AREA AHEAD OF THE FRONT.
WINDS SHIFTING TO WEST BEHIND THE FRONT AND REMAIN GUSTY
BUT SLOWLY DIMINISHING.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED
THURSDAY AFTERNOON THROUGH SUNDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR GAZ040-063>065-077.
&&Hazardous weather outlook, Jan 30, 2:51 PM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 251 PM EST WED JAN 30 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-312000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 251 PM EST WED JAN 30 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA EARLY TONIGHT ALONG WITH LINE OF SHOWERS AND THUNDERSTORMS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES. THE MOST LIKELY TIMING FOR SEVERE WEATHER WILL BE BETWEEN 600 PM AND 1000 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 30, 3:55 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 355 PM EST WED JAN 30 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 302300- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA... SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 355 PM EST WED JAN 30 2013 A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA FROM WEST TO EAST BETWEEN 8 PM AND MIDNIGHT. STRONG WINDS OF 40 MPH UP TO 60 MPH IN SOME AREAS ARE EXPECTED WITH THIS LINE OF STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE. THERE WILL BE SOME SCATTERED SHOWER ACTIVITY AHEAD OF THIS LINE PRIOR TO 8 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA TO KEEP INFORMED OF ANY WATCHES OR WARNINGS THAT ARE ISSUED BY THE NATIONAL WEATHER SERVICE AND BE PREPARED TO TAKE APPROPRIATE ACTION.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 6:53 PM EST | Severe Thunderstorm Warning | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 52 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2013Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.